Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 62, NWS Pittsburgh, PA

March 27, 2007Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Mar 27, 2007, 7:02 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 2007, 7:02 PM EDT (23:02 UTC)
Expired
Mar 27, 2007, 10:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 7:30 PM EDTFLASH FLOOD5 E Mercer, PACHURCH ROAD FLOODED IN SPRINGFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 272303
FFWPBZ
PAC085-280200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT TUE MAR 27 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN NORTHWEST PENNSYLVANIA...
  THIS INCLUDES THE CITIES OF...MERCER...GROVE CITY...FREDONIA...

* UNTIL 1000 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM NEAR FREDONIA TO NEAR GROVE CITY.  MORE
  RAINFALL WAS MOVING OVER THIS AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
  BEND...DELAWARE GROVE...FAIRVIEW...COOL SPRING...NORTH MILLS...
  OAKLAND...TURNER...HOPE MILLS...JACKSON CENTER...NESBIT CORNERS...
  PARDOE...BOWIE...IRISHTOWN...MILLBROOK...PERRYS CORNERS...
  CENTERTOWN AND BROAD ACRES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4138 8033 4124 8040 4113 8009 4123 8000

$$

15
3 follow-up statements
000 
WGUS71 KPBZ 272318
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
715 PM EDT TUE MAR 27 2007

PAC085-280200-
MERCER PA-
715 PM EDT TUE MAR 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
MERCER COUNTY...

AT 713 PM EDT...TRAINED WEATHER SPOTTERS REPORTED PRODUCING FLASH 
FLOODING OVER THE WARNED AREA WITH SMALL STREAMS OUT OF BANK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRYS
CORNERS...PARDOE...ONIONTOWN...NORTH MILLS...NEW HAMBURG...NESBIT
CORNERS...MILLBROOK...KREMIS...KASHNER...JACKSON CENTER...
IRISHTOWN...FAIRVIEW...CENTERTOWN...BROAD ACRES AND BOWIE.

THIS INCLUDES THE BASINS OF COOL SPRING...KENTS RUN...LAWANGO 
RUN...OTTER CREEK...MILL CREEK...YELLOW CREEK...AND SANDY CREEK.  

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE OVER 
THESE AREAS THROUGH 8 PM.   

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4138 8033 4124 8040 4113 8009 4123 8000

$$

15
000 
WGUS71 KPBZ 272332
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
732 PM EDT TUE MAR 27 2007

PAC085-280200-
MERCER PA-
732 PM EDT TUE MAR 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
MERCER COUNTY...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR OAKLAND...OR ABOUT NEAR MERCER...MOVING SOUTHEAST AT 15
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TURNER...JACKSON CENTER...NESBIT CORNERS...PARDOE...BOWIE...
IRISHTOWN...MILLBROOK...PERRYS CORNERS...CENTERTOWN...BROAD ACRES...
KERRS CORNERS AND ENTERPRISE

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PITTSBURGH.

LAT...LON 4132 8021 4126 8030 4113 8006 4124 8001

$$

15
000 
WGUS71 KPBZ 280030
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT TUE MAR 27 2007

PAC085-280200-
MERCER PA-
829 PM EDT TUE MAR 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
MERCER COUNTY...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL HAD ENDED OVER SOUTHEASTERN MERCER COUNTY.  
HOWEVER...RUNOFF WILL CONTINUE FOR A COUPLE MORE HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PITTSBURGH.

LAT...LON 4132 8021 4126 8030 4113 8006 4124 8001

$$


15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 3:03 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 27, 3:03 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT TUE MAR 27 2007

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
COLD FRONT WILL PUSH SOUTHWARD ACROSS REGION TONIGHT. WILL KEEP
MAINLY CHANCE POPS FOR SHOWERS AND THUNDERSTORMS TONIGHT AND
WEDNESDAY. COVERAGE OF SHOWERS WILL DECREASE BY LATE WEDNESDAY AS
SURFACE RIDGE PUSHES SOUTHWARD FROM ONTARIO.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS LARGE SURFACE HIGH BUILDS DOWN ACROSS REGION MUCH COOLER
TEMPERATURES IN STORE WEDNESDAY AND THURSDAY ESPECIALLY FOR
OVERNIGHT LOWS WITH MUCH LOWER DEW POINTS AND GOOD RADIATIONAL
COOLING. HIGH WILL BEGIN TO SHIFT EAST FRIDAY WITH LARGE STORM
SYSTEM IN CENTRAL STATES APPROACHING OVER THE WEEKEND BRINGING
SHOWERS AND THUNDERSTORMS FOLLOWED BY COOLER TEMPERATURES AGAIN
FOR EARLY NEXT WEEK.

&&

.AVIATION /19Z-18Z/...
CONDITIONS SHOULD REMAIN PREDOMINATELY VFR TONIGHT AS A SURFACE
BOUNDARY MOVES SLOWLY SOUTHWARD THROUGH THE REGION. SCATTERED
THUNDERSTORMS WILL CONTINUE TO SLIDE SOUTHEASTWARD ACROSS EAST
CENTRAL OH AND SOUTHWEST PA AHEAD OF THE FRONT DURING THE REST OF
THIS AFTERNOON WITH BRIEF MVFR CONDITIONS IN PRECIPITATION AND
SURFACE GUSTS UP TO 40 KT POSSIBLE IN STRONGER STORMS.

COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED TO DECREASE
TONIGHT...BUT WIDELY SCATTERED SHOWERS SHOULD REMAIN UNTIL FRONT
MOVES SOUTH OF REGION LATE WEDNESDAY. SURFACE WINDS WILL SHIFT FROM
THE WEST EARLY TONIGHT AND BECOME NORTHEAST 10 TO 15 KT BY WEDNESDAY
MORNING. CEILINGS EXPECTED TO LOWER TO AROUND 3000 FEET BY 11Z-14Z
WEDNESDAY.

&&

.MARINE...

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

14/10/14/
Hazardous weather outlook, Mar 27, 4:31 AM EDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EDT TUE MAR 27 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-280845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
431 AM EDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 27, 2:32 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT TUE MAR 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             IRWIN                   40.33N 79.70W
03/27/2007  E0.88 INCH       WESTMORELAND       PA   EMERGENCY MNGR

&&
Special weather statement, Mar 27, 2:44 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT TUE MAR 27 2007

PAZ007-014-271945-
BUTLER PA-MERCER PA-
244 PM EDT TUE MAR 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER AND MERCER...

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS NEAR SLIPPERY ROCK...MOVING SOUTHEAST
AT 25 MPH. SOME OF THESE STORMS MAY CONTAIN HAIL UP TO A HALF INCH
IN DIAMETER AND WINDS GUSTING UP TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHICORA...GROVE CITY...HOOKER AND SLIPPERY ROCK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Mar 27, 2:54 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT TUE MAR 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             FORD CITY               40.77N 79.53W
03/27/2007  E0.75 INCH       ARMSTRONG          PA   TRAINED SPOTTER

&&
Special weather statement, Mar 27, 4:04 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT TUE MAR 27 2007

PAZ008-015-016-272200-
CLARION PA-JEFFERSON PA-VENANGO PA-
404 PM EDT TUE MAR 27 2007

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...VENANGO AND CLARION...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED STRONG THUNDERSTORMS ACROSS VENANGO...CLARION
AND JEFFERSON COUNTIES MOVING SOUTHEAST AT 35 MPH.

THESE STORMS WILL PRODUCE HAIL UP TO ONE HALF INCH AND WIND GUSTS TO
40 MPH THROUGH 600 PM.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Mar 27, 4:18 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT TUE MAR 27 2007

PAZ007-014-272215-
BUTLER PA-MERCER PA-
418 PM EDT TUE MAR 27 2007

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...BUTLER AND
MERCER...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS SCATTERED ACROSS MERCER COUNTY MOVING
SOUTHEAST AT 30 MPH. THESE STORMS WILL MOVE INTO NORTHERN PORTIONS
OF BUTLER COUNTY BY 500 PM.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH AND
WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS WILL ALSO CAUSE PONDING
OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Mar 27, 6:23 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT TUE MAR 27 2007

PAZ007>009-013>016-020>023-030-280030-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN
623 PM EDT TUE MAR 27 2007

...SHOWERS AND THUNDERSTORMS THIS EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM THIS
EVENING IN ADVANCE OF A COLD FRONT PUSHING SOUTHWARD ACROSS THE
GREAT LAKES.

A FEW OF THE THUNDERSTORMS MAY PRODUCE SOME HALF INCH HAIL AND
SOME LOCALLY HEAVY RAINFALL.

RESIDENTS AND BALL PLAYERS SHOULD MOVE INSIDE WHEN THESE SHOWERS
AND STORMS APPROACH AS CLOUD TO GROUND LIGHTNING IS POSSIBLE.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:12 PM EDTSevere Thunderstorm WarningPBZWestmoreland33 min
Mar 27, 2:22 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana38 min
Mar 27, 2:55 PM EDTSevere Thunderstorm WarningPBZButler50 min

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.